There is sufficient evidence at the present time to justify one in considering dermatitis herpetiformis a disease caused by hypersensitivity to bacteria or their products. This belief has been furthered by the reports of the rapid involution of the cutaneous lesions and the decrease in the pruritus during the continued administration of small amounts of sulfonamide compounds.1 The recent investigations by Bernhardt2 and others have demonstrated a cutaneous hyperreactivity to many types of bacterial extracts—namely staphylococcus and streptococcus vaccines, tuberculin and trichophytin. In some instances, as shown by Schwartz,1b the intradermal injection of autogenous colon bacillus vaccine will produce grouped papulovesicular reactions, resembling in form the early lesions of this disease. Additional evidence is found in the success of Callaway3 in keeping a patient with chronic bronchitis free of this cutaneous disease while administering autogenous pneumococcus vaccine and the rapid return of the
CARPENTER CC, HALL WH. TREATMENT OF DERMATITIS HERPETIFORMIS WITH PENICILLIN. Arch Derm Syphilol. 1945;51(4):241–242. doi:10.1001/archderm.1945.01510220015003
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.